NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 23, 5:53 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 23, 5:53 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 AM CST Sat Feb 23 2019
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 351 AM CST Sat Feb 23 2019
The short-term focus will be on rapidly changing conditions into the
morning and midday hours over the forecast area as a winter storm
system kicks into gear and fairly quickly moves across the area
leaving more than enough snow in its wake.
Currently, the storm system is on the move and has been as
advertised so far with regards to its stages of development. The
upper low and surface reflection just ahead of it are currently
deepening over the TX/OK panhandle vicinity. Overall model guidance
has come into better agreement with the track of the low bisecting
the forecast area.
Right now, a relative calm with areas of reduced visibility and low
clouds with some areas of drizzle are spread across the area as a
mid level speed max has lifted through the region and associated
convective precip has moved northeast of the area. The next batch
of precipition will be associated with the broad scale ascent and
intense vort max associated with the main system well on its way.
Low level wind and moisture flux responses have already begun. Thus,
a temperature gradient still remains over the area with the trend
being mostly slight warming from south to north through the area.
The concern still remains through early morning for some light
freezing drizzle ahead of the main forcing as temperatures are still
hovering around the freezing mark with no ice aloft. Supercooled
droplets could deposit on the ground with a deep enough surface cold
layer in the very northern counties along the KS/NE border and cause
slick roads as drops freeze on the surface. Therefore, will keep
the winter weather advisory here currently until 15Z.
The transition from here will be quick through the morning with
increase theta-e advection into the area as the main system lifts
into the area by mid morning and the strongest dynamics overspread
the area. Strong height falls will allow for convective elements to
develop with some intense rain rates due to higher than normal PW
amounts for this time of year. Thus, have kept mention of thunder
in the forecast early today especially over east central areas
into far northeast KS. Could be some rivers that do show quick
responses with runoff quickly taking place as ample recent
moisture and even snow remains on the ground. Meanwhile, a more
well developed TROWAL feature will deepen with colder air being
wrapped into the system over north central KS into southeastern NE
vicinity. As the upper low continues its trek across the area,
deep and intense low level frontogenesis develops and the
deformation zone quickly stretches over the northwestern side of
the system. Low level and upper forcing with upper level
divergence and speed max on the order 140 kts will work in
concert, along with the higher PW moisture fluxes, thus have
increase snowfall totals over the blizzard warning areas. Could
see a rather quick 6-8 inches with intense banding develop
-- some locally higher amounts can't be ruled out. Strong winds
will be a concern as well with above 35 mph winds likely common
through the blizzard warned area as well. Think the winter weather
advisory on the southeast border of the blizzard warning will be
well positioned too and only expected small snow amounts here.
Although, this area could still see near blizzard conditions due
to blowing snow as it falls.
The system does appear progressive which is good news. Therefore,
exit timing should occur quickly hour-by-hour from 7 pm through
midnight. Overall colder temperatures in the 20s and some teens
with fresh snowpack should be common from south to north across the
area by Sunday morning.
.LONG TERM...(Sunday through Friday)
Issued at 351 AM CST Sat Feb 23 2019
In the wake of todays system surface high pressure will build
southeast into Kansas on Sunday as northwest upper flow transitions
to nearly zonal Sunday night. Cold advection on Sunday will keep
temperatures in the 20s and 30s for highs. The zonal pattern remains
in place through mid week. A developing lee side trough Monday will
bring southerly return flow to northeast Kansas on Monday. A range in
temperatures is expected as a warm front slides northward into
central and east central Kansas bisecting the area. Temperatures may
range from the upper 20s near the Nebraska border to the mid 40s
across east central Kansas. The boundary is reinforced on Tuesday
from the north as surface high moves southeast across the northern
PLains and into the Minnesota. Precipitation looks to remain to the
north of the cwa on Tuesday with broad isentropic lift along with
mid level frontogenetic forcing remains across Nebraska and the
Dakotas. However Tuesday night a cold front is forecast to move
through as a mid level trough moves across the northern Plains. Some
light precipitation is possible in zone of weak isentropic ascent
occurs. Dispersion amongst the models Wednesday through Friday lead
to a lower confidence forecast and low precipitation chances as a
result. Temperatures look to remain below seasonal normals for the
end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 517 AM CST Sat Feb 23 2019
The well advertised winter storm system is impacting the area and
will continue through much of the period. Conditions should be
pretty steady state with regards to CIG/VIS conditions. Have IFR
and LIFR conditions much of the period with some improvements this
evening and eventual clearing into early tomorrow morning.
Spectrum of weather from west to east across the area, but most of
the snow should stay near the KMHK terminal with all rain and
thunderstorms for the KTOP/KFOE sites. Winds will change by early
afternoon from the the northwest for KMHK and later in the
afternoon for KTOP/KFOE as the low passes through the region
bringing the colder and drier air with it.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from noon today to midnight CST tonight for
KSZ008-009-020-021-034.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for KSZ022>024-035-036.
Winter Weather Advisory until 9 AM CST this morning for
KSZ008>011-020.
Blizzard Warning from 3 PM this afternoon to midnight CST
tonight for KSZ010>012.
&&
SHORT TERM...Drake
LONG TERM...53
AVIATION...Drake
Special weather statement, Feb 23, 8:23 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
823 AM CST Sat Feb 23 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-231800-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale,
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo,
and Garnett
823 AM CST Sat Feb 23 2019
...Areas of fog across north-central, northeast, and east-central
Kansas this morning...
Areas of fog will continue to impact portions of north-central,
northeast, and east-central Kansas through the morning hours.
Visibilities may be reduced to less than one-quarter mile in some
locations, especially around the Flint Hills. The low visibilities
will have the potential to produce hazardous travel conditions. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Be aware of rapid fluctuations in
visibilities when traveling.
An area of showers and thunderstorms will develop northward from
southern Kansas through the morning and into the afternoon, which
will lessen the coverage and density of fog later today.
Cohen